An Elementary Proof of Roichman’s Rule for Irreducible Characters of Iwahori-Hecke Algebras of Type A

  • Arun Ram
Part of the Progress in Mathematics book series (PM, volume 161)


The purpose of this note is to give an elementary proof of a recent formula of Y. Roichman [Ro] which describes the irreducible characters of the Iwahori-Hecke algebras of type A. Roichman’s original proof is via a detailed analysis of the action of certain elements in the Iwahori-Hecke algebra in the terms of the Kazhdan-Lusztig basis of each irreducible representation. Here we shall show that the Robinson-Schensted-Knuth insertion algorithm can be used to show that Roichman’s rule is equivalent to the “Frobenius formula” for the characters of the Iwahori-Hecke algebras [Ra].


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Kn]
    D.E. Knuth, Permutations, matrices and generalized Young tableaux, Pacific J. Math. 34, No.3 (1970).Google Scholar
  2. [Mac]
    I.G. Macdonald, Symmetric Functions and Hall Polynomials, Second Edition, Oxford Univ. Press, Oxford, 1995.zbMATHGoogle Scholar
  3. [Ra]
    A. Ram, A Frobenius formula for the characters of the Heeke algebras, Invent. Math. 106 (1991), 461–488.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [Ro]
    Y. Roichman, A recursive rule for Kazhdan-Lusztig characters, Adv.Math. 129 (1997), No.1, 25–29.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [Sag]
    B. Sagan, The Symmetric Group, Wadsworth and Brooks, Pacific Grove, California, 1991.zbMATHGoogle Scholar
  6. [Sch]
    C. Schensted, Longest increasing and decreasing subsequences, Ganad. J. Math. 13 (1961), 179–191.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [Sz]
    M.P. Schützenberger, La correspondance de Robinson, in Gombinatoire et Represéntation du Groupe Symétrique, 1976 (D. Foata, Ed.), 59–113. Lecture Notes in Math. 579 Springer-Verlag, Berlin-New York, 1977.Google Scholar
  8. [Wh]
    D. White, A bijection proving the orthogonality of the characters of S n, Adv. in Math. 50 (1983), 160–186.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Birkhäuser 1998

Authors and Affiliations

  • Arun Ram
    • 1
  1. 1.Department of MathematicsPrinceton UniversityPrincetonUSA

Personalised recommendations